In a June survey from the American Academy of Facial Plastic and Reconstructive Surgery (AAFPRS), 60% of facial plastic surgeons report seeing an increase of patients presenting with “Ozempic Face”—a side effect of the weight loss drug Semaglutide that results in facial deflation and, ultimately, a prematurely aged appearance.
A total of 15% of facial plastic surgeons surveyed recommend treating Ozempic Face exclusively with facial filler; 12% recommend face and neck lifts; and 2% recommend fat grafting. Worth noting is that less than 25% of patients elect to have surgery, and 25%-50% of patients, according to AAFPRS members, opt for injectables.
Finally, when asked how patients will do long-term with injections and/or surgery, 45% of facial plastic surgeons surveyed responded that it’s too soon to know—and there’s good reason for this.
“Until now, we’ve been able to correct facial gauntness caused by extreme weight loss very easily with filler—but facial gauntness caused by Ozempic is a bit more complicated,” says Theda Kontis, MD, facial plastic surgeon and president of the AAFPRS. “If the weight comes back, that filler can start to look very distorted if it has not been placed precisely.”
Mark Hamilton, MD, FACCS, AAFPRS chair, Public Information Committee, adds: “The good news is that we can treat many of the aesthetic side effects of these weight loss medications with either injectable fillers, implants, or surgery. The caveat is that to maintain the results of the aesthetic treatments and the weight loss, patients will need to make changes in their diet and lifestyle.”